Tennessee, 2009

Damaging Winds in Tennessee, May 25, 2009

May 25, 2009 · NWS MRX · 2 events in 2 counties and zones

Deep moisture flux from both the Gulf of Mexico and the Atlantic provided the impetus for severe convection in weak to moderately unstable atmosphere. Weak shear environment lead to the development of isolated pulse storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Deep moisture flux from both the Gulf of Mexico and the Atlantic provided the impetus for severe convection in weak to moderately unstable atmosphere. Weak shear environment lead to the development of isolated pulse storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 25, 6:49 PM EST, 19 minutes earlier.

Area forecast discussion, May 25, 6:49 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT MON MAY 25 2009

.AVIATION...MOISTURE WILL CONTINUE TO ROTATE NORTH INTO EAST TENNESSEE
PRODUCING EVENING SHOWERS AND THUNDERSTORMS TONIGHT BEFORE DECREASING
AFTER SUNSET. KEPT TEMPO GROUP AT TYS FOR ANOTHER HOUR WITH
THUNDERSTORMS OVERHEAD AT TAF ISSUANCE TIME. CEILINGS WILL
DETERIORATE ONCE AGAIN WITH FOG AFTER 07Z TONIGHT AT ALL TAF SITES
AND EXPECTANT MVFR CONDITIONS. CONVECTION WILL LIKELY GET GOING
AGAIN AROUND 18Z OR LATER TOMORROW BUT EXPECT SCATTERED CONVECTION
AGAIN.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, May 25, 2:05 AM EST, 17 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 AM EDT MON MAY 25 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
305 AM EDT MON MAY 25 2009 /205 AM CDT MON MAY 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOISTURE WILL CONTINUE TO PULL NORTH INTO THE SOUTHERN APPALACHIANS
THROUGH TONIGHT. SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. SOME OF THESE STORMS WILL PRODUCE HEAVY
DOWNPOURS OF RAIN AND LIGHTNING. LOCALIZED FLASH FLOOD PROBLEMS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PLENTY OF MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON
AND EVENING. HEAVY DOWNPOURS AND LOCALIZED FLASH FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DH

In the hours before

Special weather statement, May 25, 4:48 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT MON MAY 25 2009

TNZ067-068-084>086-252230-
LOUDON-MCMINN-MEIGS-NORTHWEST MONROE-ROANE-
548 PM EDT MON MAY 25 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING
LOUDON...MCMINN...MEIGS...MONROE AND ROANE COUNTIES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS WEST AND SOUTHWEST OF LOUDON...MOVING NORTH AT
15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, May 25, 5:39 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
639 PM EDT MON MAY 25 2009

TNZ068-071-072-086-252330-
BLOUNT SMOKY MOUNTAINS-LOUDON-NORTHWEST MONROE-NW BLOUNT-
639 PM EDT MON MAY 25 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...LOUDON AND MONROE
COUNTIES...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MARYVILLE...MOVING NORTH AT
10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, May 25, 6:30 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT MON MAY 25 2009

TNZ036-069-071-260030-
ANDERSON-KNOX-NW BLOUNT-
730 PM EDT MON MAY 25 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...BLOUNT AND KNOX
COUNTIES...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING NORTH AT 10 MPH.

WINDS GUSTS TO AROUND 40 MPH...AND POSSIBLY PEA SIZE HAIL...ARE
EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The radar

The Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
May 25, 7:08 PM EST
Where
Knox County, 0.56 mi W of Powell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.030, -84.040

One tree was reported down on Branford Court near West Emory Road.

Thunderstorm Wind, Anderson

When
May 25, 7:20 PM EST
Where
Anderson County, 4.11 mi SSE of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.120, -84.030

Several trees were reported down on Norris Freeway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171368, 171372.